Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 5, NWS Pocatello, ID

July 14, 20124 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 14, 2012, 1:57 PM MDT for 4 counties in Idaho. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2012, 1:57 PM MDT (19:57 UTC)
Expired
Jul 14, 2012, 2:18 PM MDT
In force
21 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Blaine County, ID, Butte County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 56 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS55 KPIH 141957
SVRPIH
IDC013-023-067-077-142045-
/O.NEW.KPIH.SV.W.0005.120714T1957Z-120714T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
157 PM MDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  EXTREME SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  EXTREME NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...
  EXTREME NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 245 PM MDT

* AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHEASTERN BLAINE COUNTY...OR 25 MILES WEST OF ABERDEEN...AND
  MOVING NORTH AT 30 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN BLAINE COUNTY...
  RURAL NORTHEASTERN MINIDOKA COUNTY...
  RURAL SOUTHERN BUTTE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4335 11354 4333 11314 4303 11321 4303 11339
TIME...MOT...LOC 1956Z 184DEG 24KT 4309 11329

$$

HINSBERGER
1 follow-up statement
043 
WWUS55 KPIH 142018
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
218 PM MDT SAT JUL 14 2012

IDC013-023-067-077-142027-
/O.CAN.KPIH.SV.W.0005.000000T0000Z-120714T2045Z/
MINIDOKA ID-BUTTE ID-POWER ID-BLAINE ID-
218 PM MDT SAT JUL 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLAINE...EXTREME
NORTHWESTERN POWER...EXTREME SOUTH CENTRAL BUTTE AND EXTREME
NORTHEASTERN MINIDOKA COUNTIES IS CANCELLED...

AT 217 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE 
THE WARNING IS CANCELLED.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL SOUTHERN BUTTE COUNTY...
  RURAL EASTERN BLAINE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4335 11354 4333 11314 4303 11321 4303 11339
TIME...MOT...LOC 2017Z 184DEG 24KT 4323 11328

$$

HINSBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:29 PM MDT, 28 minutes earlier.

Area forecast discussion, Jul 14, 1:29 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
129 PM MDT SAT JUL 14 2012

.DISCUSSION...SAT IMAGERY SHOWS WRAPPED UPPER LOW OVER NORTHWEST
OREGON THIS MORNING ALONG WITH DEEP SOUTHERLY FLOW THROUGH THE GREAT
BASIN AND ANOTHER LOW ROTATING NORTH ALONG THE NEVADA/UTAH BORDER.
AMPLE MOISTURE KEEPING CLOUD COVER ACROSS MUCH OF EASTERN IDAHO
WHICH HAS HELPED TO LIMIT TEMPS AND INSTABILITY FOR TODAY. ROUND OF
STRONGER CONVECTION ASSOCIATED WITH GREAT BASIN LOW BEGINNING TO
MOVE INTO SOUTHERN IDAHO. BETTER INSTABILITY EXISTS OVER CENTRAL
MOUNTAINS BUT HIGH LEVEL BLOW OFF FROM SOUTHERN CONVECTION MAY LIMIT
POTENTIAL DEVELOPMENT ACROSS THE CENTRAL MOUNTAINS. WILL CONTINUE
CHANCE OR BETTER POPS FOR TONIGHT ACROSS THE REGION. MOST CELLS
SHOULD BE CAPABLE OF PRODUCING WETTING RAINS. PW VALUES ARE HIGH
ENOUGH TO BE CONCERNED ABOUT POTENTIAL FOR FLASH FLOODING OVER
RECENT BURN AREAS. OREGON LOW OPENS UP AND EJECTS EAST ACROSS
PANHANDLE INTO MONTANA LATE TONIGHT INTO SUNDAY. THIS WAVE WILL DRAG
DRIER MID LEVEL AIRMASS INTO THE REGION BUT ALSO PROVIDE ENOUGH
DYNAMICS TO CONTINUE THE THREAT OF STORMS GIVEN LOW LEVEL MOISTURE.
MODELS REDEVELOP THE LOW OVER THE PACNW ON MONDAY...WHICH WILL AGAIN
ENHANCE SOUTHERLY FLOW ACROSS THE REGION AND MAINTAIN POTENTIAL FOR
MONSOONAL CONVECTION. THERE ARE SOME MODEL DIFFERENCES BY MID TO
LATE WEEK AS NEW UPPER LOW EJECTS NORTHEAST ACROSS THE PANHANDLE.
00Z ECMWF THE SLOWEST OF THE MODELS IN EJECTING OUT THE LOW THURSDAY
THROUGH FRIDAY...AND GFS DEVELOPS A THIRD UPPER LOW ALONG THE PACNW
COAST BY SATURDAY MORNING. GIVEN THE DIFFERENCES...OPTED FOR A NUDGE
TOWARD CLIMO ON THE POPS AND A BLEND OF GUIDANCE TEMPS FOR WEDNESDAY
AND BEYOND. DMH
&&

.AVIATION...MONSOONAL MOISTURE CONTINUES TO STREAM INTO THE AREA.
THIS WILL RESULT IN SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
AREA. WITH PWAT VALUES OF AROUND 1.25 INCHES...SOME RAINFALL MAY BE
HEAVY ENOUGH TO PRODUCE MVFR CONDITIONS AT TIMES AROUND THE
TERMINALS...BUT EXPECT OVERALL VFR TO PREVAIL. DRIER AIR IS EXPECTED
TO PUSH INTO SOUTHERN IDAHO OVERNIGHT WHICH WILL MARK THE END OF
SHOWER ACTIVITY AT THE TAF SITES. AN UPPER TROUGH WILL PASS THROUGH
TOMORROW AFTERNOON WHICH COULD INCREASE WIND SPEEDS NEAR 20 KTS.
HINSBERGER
&&

.FIRE WEATHER...CONTINUED MOIST SOUTHERLY FLOW IS EXPECTED TO
CONTINUE PAST MIDNIGHT TONIGHT. AS A RESULT...SHOWERS AND ISOLATED
THUNDERSTORMS WILL ALSO CONTINUE. THUNDERSTORM COVERAGE MAY BE
WIDELY SCATTERED AROUND MORE ORGANIZED CONVECTION...BUT CONTINUE TO
HOLD THAT FUELS AND ATMOSPHERE REMAIN MOIST ENOUGH TO CURTAIL NEW
FIRE STARTS...OR AT LEAST INHIBIT EXTREME FIRE BEHAVIOR. MOISTURE
WILL BEGIN TO SHIFT EASTWARD AS AN UPPER DISTURBANCE PASSES THROUGH
EARLY TOMORROW. WINDS WILL INCREASE TOMORROW AFTERNOON WITH GUSTS TO
20 TO 25 MPH IN SOME AREAS. SHOULD SEE LESS WIDESPREAD SHOWERS
TOMORROW WITH MOST OF THE ACTIVITY FOCUSED ON THE EASTERN HIGHLANDS.
A DRYING TREND IS EXPECTED AFTER MONDAY WITH PRECIPITATION CHANCES
MAINLY OVER THE MOUNTAINS. MODELS INDICATE THAT REMNANTS OF
HURRICANE FABIO COULD MAKE ITS WAY OVER THE NORTHWEST NEXT
WEEKEND...BUT THERE ARE SOME DISCREPANCIES IN THE TIMING AND TRACK
OF THE MOISTURE PLUME.  HINSBERGER
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 14, 3:54 AM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
354 AM MDT SAT JUL 14 2012

IDZ017>025-031-032-151000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
354 AM MDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A MOIST SOUTHERLY FLOW ALOFT WILL CONTINUE TO BRING SHOWERS AND
THUNDERSTORMS ACROSS THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 14, 12:47 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1247 PM MDT SAT JUL 14 2012

IDZ017-021>023-142015-
MINIDOKA ID-ONEIDA ID-BINGHAM ID-POWER ID-CASSIA ID-BANNOCK ID-BLAINE
ID-
1247 PM MDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  WESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 215 PM MDT

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT AN AREA OF THUNDERSTORMS WAS RAPIDLY DEVELOPING ACROSS THE
SOUTH CENTRAL HIGHLANDS...MOVING NORTHEAST AT 25 MPH.

GUSTY WINDS TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL WILL BE
THE MAIN THREATS FROM THIS AREA OF THUNDERSTORMS. IN
ADDITION...LOCALLY HEAVY RAIN MAY CREATE MINOR FLOODING IN RECENT
BURN AREAS.

LOCATIONS IMPACTED INCLUDE...
   NEELEY...
   AMERICAN FALLS...
   POCATELLO...

LAT...LON 4199 11427 4200 11429 4241 11429 4242 11409
      4251 11407 4254 11399 4254 11394 4266 11394
      4288 11323 4314 11258 4289 11236 4227 11218
      4199 11265 4198 11397
TIME...MOT...LOC 1845Z 219DEG 22KT 4250 11344

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:47 PM MDTSpecial Weather StatementPIHCassia, Oneida, Power88 min
Jul 14, 2:39 PM MDTSpecial Weather StatementPIHBingham, Blaine, Butte, Jefferson36 min
Jul 14, 3:06 PM MDTSpecial Weather StatementPIHBonneville39 min
Jul 14, 3:33 PM MDTFlash Flood WarningPIHButte, Clark2 hr
Jul 14, 3:39 PM MDTFlash Flood WarningPIHBonneville, Madison2 hr
Jul 14, 4:41 PM MDTSpecial Weather StatementPIHBear Lake94 min
Jul 14, 5:21 PM MDTSpecial Weather StatementPIHMadison39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.